MAUDE Adverse Event Report: LUMENIS LTD. SLIMLINE EZ 550 DISPOSABLE FIBER; LASER FIBER DELIVERY DEVICE

LUMENIS LTD. SLIMLINE EZ 550 DISPOSABLE FIBER; LASER FIBER DELIVERY DEVICE
Model Number SLIMLINE EZ 550¿ DISPOSABLE FIBER
Medical Device Problem Codes Failure to Deliver Energy (1211); Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Despite reasonable attempts to obtain additional information regarding the circumstances surrounding the reported event; no additional information was provided.The complainant indicated that the device has been disposed and will not be returned for evaluation; therefore a failure analysis of the complaint device could not be completed.A review of subject device risk files revealed the following risks of 'fiber breaking' and 'disconnection of fiber from laser': risk #1 (1003791_g - risk # 2.6.1 - fiber breaking) triggered by "fiber standard usage causes fiber accelerated degradation" has the potential to lead to ineffective treatment and/or prolonged procedure.Risk #2 (1003791_g - risk # 2.7.1 - disruption of energy delivery to target organ) triggered by "disconnection of fiber from laser" has the potential to lead to ineffective treatment and/or prolonged procedure.In each of the above; the risks have been quantified and found to be negligibly small, and the risks have been characterized and documented as acceptable within full risk assessment.Furthermore, the risks both carry a minor potential 'hazard severity'.A review of subject labeling, (0637-117-01_k - vpps operator manual) revealed in the troubleshooting section what to do in cases of 'no laser power' or 'inadequate or no aiming beam": no laser power: probable cause: the delivery system optical fiber is defective.Suggestion: replace the delivery system.Probable cause: the debris shield is damaged.Suggestion: inspect and, if necessary, replace the debris shield as instructed in the "user maintenance" section of this manual.Fibers and blast shields are user replaceable parts, and when a user changes a fiber and/or blast shield it may enable resuming the operation.The operator manual instructs the user about the proper use of the system and components, and the system should be used by a professional user.Fiber malfunctions in the proximal end or connector & fiber breaks during procedures would require replacing the fiber.Since a fiber is a consumable product, it is the common practice that hospitals will maintain more than one fiber.Using a number of fibers in the same case is not an unusual scenario but rather part of the routine care where patient anatomy and treatment targets may change throughout the procedure and will require different fibers and approaches.Based on the information above, lumenis believes that device operator's failure to follow subject device ifu to be the most probable cause of the reported event.Using a number of fibers in the same case and replacing the debris shield is not an unusual scenario but rather part of the routine care.In this case, although likely due to user error, the patient was awakened from anesthesia & the procedure was subsequently cancelled.Although there was no report of injury associated with this event, lumenis believes that subjecting a patient to another round of anesthesia carries inherent risks, and in an abundance of caution, lumenis is reporting this event.Lumenis is closing this complaint at this time, but will continue to monitor "user errors"; complaint trending will continue to monitor per global complaint handling sop (doc no.(b)(4)) and per post marketing surveillance procedure (doc no.(b)(4)).
 
Event or Problem Description
A foreign user facility reported that at the start of a procedure in which a slimline ez 200 disposable fiber was being utilized with a vpps 60w laser, the fiber would not fire.Following evaluation it was found that the fiber "did not guide the light" and was broken.The procedure was subsequently cancelled and the patient was awakened from anesthesia.

Brand Name
SLIMLINE EZ 550 DISPOSABLE FIBER
Common Device Name
LASER FIBER DELIVERY DEVICE
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key9604849
Report Number3004135191-2019-00160
Device Sequence Number19502490
Product Code GEX
UDI-Device Identifier17290109140183
UDI-Public17290109140183
Combination Product (Y/N)N
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2023
Device Model NumberSLIMLINE EZ 550¿ DISPOSABLE FIBER
Device Catalogue Number0642-395-01
Device Lot Number21151018
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/25/2019
Initial Report FDA Received Date01/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1